Colorado, 2018Hail and Damaging Winds in Colorado, July 29, 2018
July 29, 2018 · NWS GLD · 9 events in 2 counties and zones
A particularly dangerous thunderstorm moved south across Eastern Colorado during the evening near a stationary front. As the thunderstorm moved through Kit Carson and Cheyenne counties it produced a swath of damage from the combined effects of baseball size hail and thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $251,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A particularly dangerous thunderstorm moved south across Eastern Colorado during the evening near a stationary front. As the thunderstorm moved through Kit Carson and Cheyenne counties it produced a swath of damage from the combined effects of baseball size hail and thunderstorm wind gusts. The highest wind gust reported was 83 MPH in the northwest part of Kit Carson County. Aside from the structural damage, many animals in the path of this storm were killed, including nine antelope south of Seibert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 4:57 PM MST, 5 minutes earlier.
Area forecast discussion, Jul 29, 4:57 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
557 PM MDT Sun Jul 29 2018
.UPDATE...
Issued at 546 PM MDT Sun Jul 29 2018
Just completed an update. Main change was for the pops and qpf
this evening. This mainly done for ongoing severe cluster moving
into our western portion of our area. Previous grids had highest
pops and qpf further west. Nothing else done for now.
&&
.SHORT TERM...(This evening through Monday)
Issued at 201 PM MDT Sun Jul 29 2018
Latest upper air analysis shows high pressure over the Desert
Southwest beginning to extend northward. Moving around the high
pressure is an upper level short wave trough, currently over
Southeast Wyoming. East of the Rockies, widespread cloud cover was
seen on satellite. At the surface a stationary front extended
south- southeast from Wyoming toward Southeast Colorado.
For the rest of the afternoon the severe thunderstorms in Wyoming
will spread southeast, and additional storms will move east off
the Rockies, toward the High Plains. The stationary front will
serve as a focus for convection as well. Am expecting the
strongest storms to be located near this front. Am expecting storm
activity to be moving into northwest Yuma County before the
afternoon is over.
This evening storm activity will continue spreading southeast
across the forecast area. The storm activity should spread
southeast fairly quickly in the early evening. Storms should have
a peak intensity from roughly 5-9 PM local time. Of concern is
the lower 700-500mb lapse rates as the upper level short wave
trough moves through. This may indicate the severe activity will
only last a couple hours into the event, by the time storms move
into the forecast area, before storm intensity declines. Storm
activity will end from northwest to southeast late in the evening,
possibly lasting an hour or two after midnight.
Threats:
Hail up to golf ball size, possibly up to hen egg in the tornado
watch area.
Wind gusts up to 70 MPH. This will mainly be a threat south of
Highway 36.
Flash flooding. This is more favored south of Highway 36 where
repeated rounds of heavy rainfall are more likely to occur.
Am on the fence regarding issuing a watch at this point. If WPC
issues an MCD for flash flooding, will be much more in favor of
issuing a watch.
Tornadoes. This will be more likely further west toward the
stationary front. Low level helicity is very supportive of tornado
genesis over Kit Carson, Cheyenne, and souther Yuma County, with
the eastern fringe of the helicity extending just across the
state line into Kansas in counties in the tornado watch.
Confidence concerns:
The widespread cloud cover is very concerning for severe weather
generation. Severe weather has not lived up to what the
environment could generate the last couple of days, so the added
cooling effect of the cloud cover lowers confidence of severe
weather occurring. Also, the models seem to have slightly slowed
down the arrival of the severe weather. The later in the day
storms move in, the less likely they will be of producing severe
weather.
In general am expecting severe weather to occur, the question is
what will the areal coverage be. At this point confidence is low
that the severe threat will be of the magnitude that we typically
would see for an enhanced risk day.
Due to the complexities of the weather today, have not had a
chance to analyze weather for Monday. A quick looks shows a
possibility for storms in the morning, which seems reasonable
given what has happened the last two days. During the afternoon
the upper level trough axis moves through bringing any storm
activity to an end.
.LONG TERM...(Monday night through Sunday)
Issued at 117 PM MDT Sun Jul 29 2018
On Monday night, an upper trough exits the High Plains from west to
east and northwest flow redevelops aloft, with upper ridging across
the west coast. Surface high pressure moves into the region behind
the departing wave, resulting in dry weather through Wednesday
night.
Thursday through Saturday, the western upper ridge expands east and
flattens as a disturbance travels east along the Canadian border. The
ridge quickly redevelops and amplifies on Sunday. Predominantly dry
conditions are forecast to persist during this timeframe. However,
some spotty slight chances of showers and thunderstorms cannot be
ruled out during the evening hours as weak waves rotate through the
the northwest flow.
High temperatures gradually warm from the 80s on Tuesday to the low
90s on Friday. Temperatures in the 90s continue over the weekend as
well. Low temperatures follow suit and steadily warm, ranging from
the low 50s to the low 70s throughout the long term period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 546 PM MDT Sun Jul 29 2018
For Kgld, expect thunderstorms to affect the site in the 01z to
03z time frame. Although believe the strongest part of this
thunderstorm complex will be west of the site, site should see
variable wind direction gusts up to 45 knots with mvfr conditions
expected through 02z to 04z. After 04z vfr conditions are expected
with north to northeast winds near 7 knots for the rest of the
period. It is possible between 15z to 18z, thunderstorms may
affect the site.
For Kmck, vfr conditions are expected through the period. Weak
thunderstorms may be near the site this evening. However I am not
optimistic about that though. Also some thunderstorms may be near
the site between 15z and 18z. Winds will vary from north to east
at 8 knots or less.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...BULLER
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 29, 1:39 PM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
239 PM MDT Sun Jul 29 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
239 PM MDT Sun Jul 29 2018 /339 PM CDT Sun Jul 29 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Tornado Watch is currently in effect until 9 PM MDT for Colorado
counties, Cheyenne, Kit Carson, and Yuma. It is also in effect for
the following Kansas counties, Sherman, Greeley, and Wallace
until 9 PM MDT.
A Severe Thunderstorm Watch is in effect until 9 PM MDT 10 PM CDT
for Nebraska counties Dundy and Hitchcock, and Kansas counties,
Cheyenne, Rawlins, Thomas, Sheridan, Logan, Gove, and Wichita.
Severe thunderstorms will be capable of producing hail up to golf
ball or even hen egg size. Wind gusts up to 70 mph may occur south of
Highway 36. Tornadoes may occur in the tornado watch area, with the
threat increasing to the west. The potential for severe weather will
be greatest in eastern Colorado and extreme western Kansas between 6
PM and 9 PM MDT. Flash flooding will remain possible, particularly
in areas repeatedly affected by thunderstorms during the past 48
hours and for locations south of Highway 36.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening. Any
severe weather reports are greatly appreciated.
JTL
Thunderstorm Wind, Kit Carson
- When
- July 29, 5:02 PM MST to 5:28 PM MST
- Where
- Kit Carson County, 16.18 mi N of Flagler
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -103.025
Gusts of 58-83 MPH occurred as the storm moved through.
Hail, Kit Carson
- When
- July 29, 5:03 PM MST
- Where
- Kit Carson County, 5.17 mi N of Flagler
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.374, -103.080
Hail, Kit Carson
- When
- July 29, 5:10 PM MST
- Where
- Kit Carson County, 4.64 mi E of Flagler
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.298, -102.983
The hail was at least golf ball size.
Hail, Kit Carson
- When
- July 29, 5:10 PM MST to 5:34 PM MST
- Where
- Kit Carson County, Flagler
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.300, -103.070
The hail started out as baseball size then declined to quarter size. The hail was accompanied with wind gusts of an unknown magnitude due to the hail damaging the anemometer. The combined effect did significant damage to buildings, trees and vehicles.
Hail, Kit Carson
- When
- July 29, 5:15 PM MST
- Where
- Kit Carson County, 0.53 mi E of Seibert
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.300, -102.870
The hail was at least two inches in diameter.
Thunderstorm Wind, Kit Carson
- When
- July 29, 5:15 PM MST
- Where
- Kit Carson County, 0.53 mi E of Seibert
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.300, -102.870
A number of buildings in Seibert sustained damage. The post office roof had roughly half the shingles blown off. One machine shed was completely destroyed, with the foundation blown clean. A second machine shed, that was built using concrete blocks, only had a third of the roof blown off. A building in town had the entire roof blown off. A pine tree was uprooted and resting on the house next to it. A small machine shed was flipped over and blown onto a road in town. There were also many homes with vinyl siding destroyed on the windward side of the home from the hail and wind.
Hail, Cheyenne
- When
- July 29, 5:48 PM MST
- Where
- Cheyenne County, 13.47 mi N of Kit Carson
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.964, -102.798
Three pigs, an unknown number of cattle and antelope were killed as the storm moved through.
Hail, Cheyenne
- When
- July 29, 5:55 PM MST
- Where
- Cheyenne County, 8.63 mi NNE of Kit Carson
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 38.887, -102.723
At least one vehicle window was broken by the hail.
Hail, Cheyenne
- When
- July 29, 6:01 PM MST
- Where
- Cheyenne County, 0.88 mi WSW of Kit Carson
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.764, -102.794
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 29, 20181 death · 61 kt wind · 21 events
- Tornadoes and Hail in Colorado, July 29, 2018EF2 · 45 events
- Damaging Winds in Nebraska, July 29, 2018$1.3 million · 56 kt wind · 2 events
- Flash Flood and Heavy Rain in West Virginia, July 29, 2018$300,000 · 2 events
- Damaging Winds and Lightning Strike in Oklahoma, July 29, 2018$100,000 · 61 kt wind · 3 events
- Flash Flood in Georgia, July 29, 20182 injured · $50,000 · 1 event
- Flash Flooding and Hail in Nevada, July 29 to 30, 2018$32,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Wyoming, July 29, 2018EF0 · 28 events
- Damaging Winds and Lightning Strike in Louisiana, July 29 to 30, 2018$28,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Colorado, July 29, 20183 in hail · 18 events
- Lightning Strikes in California, July 29, 2018$20,000 · 2 events
- Damaging Winds in Kansas, July 29, 201876 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775388, 775369, 775372, 775376, 775379, 775392, 775382, 775384, 775385.